Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 23, 2001

Daily Care

Question from Washington, DC, USA:

My six year old daughter (diagnosed at age two) has recently had a radical decrease in her daytime NPH needs. She has been on three shots (am pork NPH and Humalog, dinner Humalog, and 11pm NPH and Humalog), and, all of a sudden needs less morning NPH (down from 7.5 units to 4.0 units or less!), but the same nighttime NPH (4.0). Her schedule, meals, etc. are essentially unchanged, but I have had to keep decreasing the am NPH because of mid morning and early afternoon lows. How is this possible?

Answer:

When insulin was impure, we blamed antibodies to insulin and differing “sensitivity”. We can’t do that now, but, I do know we see changes in doses, and then they go back up, just as unpredictably. I sometimes have wondered if the old dose didn’t have the child “bouncing” around and finally they “grew” into the dose just enough to prove it too much and make them low all the time.. I know that one can get “high” glucoses with too much insulin. I have seen new patients who had high glucoses and came to see me. I lowered the insulin to a reasonable dose and lowered the glucoses, that is, we found the low glucoses. That’s why we follow the glucose so closely and try to look for patterns and match the hemoglobin A1c. With imperfect systems, we just do our best.

LD